Sulfasalazine side effects

Hi Everyone

I am on my 4th week of taking Sulfasalazine (at full does of 2 in the morning and 2 in the evening since Sunday). I woke up this morning feeling like I had an awful hangover, headache and nausea. Both have eased a little as the day has gone on but I still don't feel right. I have spoken to the rehumy nurse and she told me to drop back down to 3 tablets for the next week and then try going up again.

I was just wondering if anyone else had felt like this on sulfa and if so how long it lasted as I feel really yukky.

Wishing you all a pain free day x

9 Replies

  • I'm on Sulphasalazine, 6 a day and fortunately everything has been well, I hope these work out for you soon.

  • When I got up to the four a day level I felt very dizzy as well as sick, then the rash on my arms and hands started and that was then end of that DMARD. Hope it works for you and you feel better soon. X

  • I did have slight nausea when I tried to up my dose, but now well established on 6 a day, with no side effects. So, persevere. I did have to go down to 4 again but made it back up to 6, as I said, with no bad side effects.

    Carolyn x

  • I was in same boat as 2pus2 and had to stop once I got up to four tablets. Didn't try it again because I also had big swellings on my neck and around my ears. I hope the sickness goes away but there are other DMARDs to try if not. Tilda

  • Hello Jayneye

    When I first started Sulph I had a dreadful headache and nausea for the first few weeks (in fact I spent much of the first few weeks in bed). It was my first DMARD and I so nearly gave up. But after a little while on the full dose, my body seemed to get used to it and I took it for about 10 years after that with no problems at all. Hopefully if you are able to stick with it the side effects will disappear in due course - sooner rather than later I hope.

    Thinking of you.


  • For me the side effects lasted about 6 weeks, and then slowly went away. So now on 5 a day with no problem. Polly

  • Hi to you I was on Sulfa last September for two months I only got to 3 a day as I was so sick, I also felt terrible very flu like I wasn't sure if it was the r a. or the drug, I was taken off it,it didn't agree with me. I have heard excellent reports but unfortunately it wasn't for me, hope this helps and good luck Carole

  • Hello there,

    I can't answer your question specifically but I am just starting my third week on Sulfa. I have been struggling with a lot of relatively small issues some of which may be more to do with build up of toxicity due to mtx perhaps - I find it hard to tell which drug is doing what & then to differentiate side effects from random RA symptoms.

    I wonder if anyone knows whether both mtx & sulfa affect the sinuses? Because if you add central heating into the equation plus cold air gushing up the nostrils every time you step outside then sinus problems seem a possible explanation for the morning headache which I get too.

    I do agree with others that it is worth persevering unless symptoms get too bad. I'm a slow learner I think - after 2 years on mtx I'm only just beginning to accept that the body often does acclimatise to drugs over time!

    Luce x

  • I started out with sulfaz. 13 years ago and didnt suit me at all - vomiting, rash, "feminine" itching, hot and feverish. My GP said give a bit of time for my body to get used to it, but kept happening so was put on methotrexate and have been ever since and it suits me great.

    We are all different so will have differing experiences. Just see how you get on with the lower dose and your GP or consultant can always try you on something else.

    Oh, my GP said the itching wasnt a side effect of sulfazal. !!! But I think it must be - after all, side effects are only known by getting feedback from the people using the drug. Certainly it went away when i stopped taking it.

    I hope it settles down for you and works well for your RA.


You may also like...